Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

anti-depressant advice

(11 Posts)
Evita Sun 04-Apr-04 20:07:35

I've been prescribed a relatively new anti-depressant called Zispin / Mirtazapine / Remeron. I never got on with the SSRI's so have been given this one and wondered if any mumsnetters knew anything about it or have any experience of it.

CookieMonster Mon 05-Apr-04 09:24:02

Evita,
I am currently on my third spell of taking Fluoxetine, but at the beginning of my second bout of depression, I saw a different gp who prescibed Mirtazapine. I took it for about 2 months and although I had no side effects whatsoever, unfortunately it did nothing for me as far as mood went, so I switched back to Fluoxetine. What I'm trying to say in a roundabout way is that maybe you are the opposite to me i.e. the SSRIs don't suit you but the Mirtazapine will.
Sorry I can't be of more help - I'm sure somebody else will. CM

Evita Tue 06-Apr-04 12:15:07

Thanks CookieMonster, I'm guessing that this is a drug that not many people have taken yet. Did you have side effects with the SSRI's? I had awful ones, really sick and dizzy and insomniac. So these were suggested but I've read that they can make you very drowsy and that worries me as I'm full time looking after dd, 18 months, and need my wits about me.

Evita Tue 06-Apr-04 20:17:31

Anyone have any advice on this? Or is it a relatively unknown medication?

expatkat Wed 07-Apr-04 04:27:52

Evita, I'm sorry I can't help but just want to say that I also had a bad time with SSRI's: they really exacerbated the palpitations. If I were you, that would be my first question about Zispin. I'm glad you've been prescribed something, though; seems like you've been having a bad time lately.

CookieMonster Wed 07-Apr-04 08:20:50

Evita, I did have some side effects the first time I took Fluoxetine back in 1999. Fortunately this was pre-dd so it didn't worry me too much - I couldn't sleep at night, I'd be wide awake for hours but then not tired in the morning and I lost my appetite totally. This lasted somewhere between 2 and 3 weeks (can't remember exactly) and then I virtually collapsed from lack of sleep and food I suppose. But after that I was absolutely fine and I didn't get these effects when I went on them for the second and third times.
As I said, I had no side effects at all with the Mirtazapine, but of course they may affect you differently and I perfectly understand your concerns about being able to look after your dd.
How long did you persevere with the SSRIs?

alibubbles Wed 07-Apr-04 08:51:57

Evita, I have a look around the internet and found that Zispin causes sleepiness in the first two weeks, can cause weight gain and increased appetite. There doesn't seem to be much info or support groups wit this particular drug.

I'm having a few side effects with Prozac, nothing too bad to handle. I forgot to take it yesterday and was a bit panicky about how I would feel as I was out all day. I didn't sleep biliantly last night, awake for a couple of hours, but didn't have any palpitations in the night like I normally do.

gothicmama Wed 07-Apr-04 09:07:06

Hi, I'm to sound like a dippy hippy now but I had bad reacrtions to anti depressents, Gp prescribed different tabs to cure side effects of the original ones- seriously spaced out or unable to sleep. Since DD did not think I would cope on tablets and look after child. I have managed through NLP techniques bach flower remedies and herbal teas feel much better and I also plan one nice thing each day even if it is only to go and buy chocolate etc. If things get to much I either talk it through with DH or friend to develop a coping strategy Big hugs hop you find your best way

Evita Wed 07-Apr-04 12:58:19

Thanks gothicmama, I've tried so many alternative medicines, some of which are helpful, some not. But I think this is getting a bit serious for me now and I may need some chemical assistance! However I remain worried about it.

expatkat, apparently these drugs don't affect heart rhythm, they are used for cardiac patients in the hospital even.

Alibubbles, thanks, I've trawled the internet too but not come up with much except a discussion group with people disgruntled with the drug which made me more worried than ever!

CookieMonster, the SSRI's made me vomit non-stop and be generally like I had a stomach bug that didn't go away. They also made me sleepless and nervy and have palpitations. I took them twice for about 6 weeks each time.

CookieMonster Wed 07-Apr-04 13:15:35

Blimey Evita, I'm not surprised you're looking for an alternative to the SSRIs. I take it you haven't started taking the Mirtazapine yet? Would it be possible for your dh or someone else to be around to look after your dd for a few days when you start taking them so that if you are badly affected you wouldn't have to worry about her?

gothicmama Wed 07-Apr-04 13:16:25

Can you talk to your doctor about your fears? Go with how you feel regarding treatment, everyone is different and reacts better/ worse than others , I thought I was having side effects once but it turned out to be a panic attack because I had worried so much!!

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: